Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 93, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2004, 12:44 PM EDT for Ottawa County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 12:44 PM EDT (16:44 UTC)
- Expired
- Jun 13, 2004, 1:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
517
WUUS53 KGRR 131644
SVRGRR
MIC139-131715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1244 PM EDT SUN JUN 13 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 115 PM EDT
* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER COOPERSVILLE...OR ABOUT 15 MILES NORTHWEST
OF GRAND RAPIDS...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRISBURG...WRIGHT AROUND 1250 PM EDT
LISBON AROUND 1255 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.
LAT...LON 4312 8600 4312 8591 4320 8591 4320 8581
4302 8580 4296 8589 4308 8606
$$
MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:55 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 13, 10:55 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 AM EDT SUN JUN 13 2004 .UPDATE... OBVIOUSLY THE FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING. SEE LATEST SPC SWODY1 OUTLOOK WHICH HAS SW MI IN A MODERATE RISK. THE SHORTWAVE WHICH PRODUCED WIDESPREAD SEVERE WEATHER ACROSS THE CENTRAL AND SOUTHERN PLAINS ON SATURDAY WILL CONTINUE LIFTING NE AND SWING THROUGH SW MI BETWEEN 20Z AND 03Z. ALSO A 100+ KT JET CORE AT 250 MB LIFTING NE FROM WISCONSIN WILL GIVE THE REGION RIGHT ENTRANCE REGION DIVERGENCE. THE MAIN THING TO WATCH IS DEGREE OF INSTABILITY WHICH DEVELOPS. MODELS ARE FORECASTING 3000 K/JG WHICH WOULD CERTAINLY MAKE THINGS VOLATILE GIVEN THE UPPER LEVEL DYNAMICS. WIND SPEEDS AT 500 MB ARE PROGGED TO STRENGTHEN TO 50-55 KTS BY 21Z...WHILE 850 MB FLOW INCREASES TO 30-35 KNOTS. SOME DRY AIR IS ALSO NOTED IN THE MID LEVELS OF THE FCST SOUNDINGS. && .GRR...NONE. && MEADE
Hazardous weather outlook, Jun 13, 9:25 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT SUN JUN 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 925 AM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS THAT DO FORM. THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE STORMS. IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A PROBLEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96 AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION... WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY. MJS MEADE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:55 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 50 min |
| Jun 13, 1:28 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 47 min |
| Jun 13, 1:58 PM EDT | Tornado Warning | GRR | Montcalm | 32 min |
| Jun 13, 2:29 PM EDT | Tornado Warning | GRR | Gratiot | 31 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 51 min |
| Jun 13, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 23 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 50 min |
| Jun 13, 5:34 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 56 min |
| Jun 13, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 14 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.